Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 138, NWS Memphis, TN

April 28, 2020Dyer County, Lake County, Lauderdale County, Tennessee; Clay County, Craighead County, Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 28, 2020, 11:43 PM CDT for Dyer County, Lake County, Lauderdale County, Tennessee; Clay County, Craighead County, Mississippi County, Arkansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2020, 11:43 PM CDT (04:43 UTC)
Expired
Apr 29, 2020, 12:30 AM CDT
In force
47 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Clay County, AR, Craighead County, AR, Mississippi County, AR, Dyer County, TN, Lake County, TN, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 75 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 7:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 9:26 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 28, 9:26 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
926 PM CDT Tue Apr 28 2020

.DISCUSSION...Surface analysis this evening places a cold front
from near Saint Louis back through South Central Missouri and into
Northwest and North Central Arkansas. Regional WSR-88D radar
trends indicate a line of strong to severe thunderstorms slightly
ahead of the front across the aforementioned areas. As of 8 PM
CDT, temperatures across the Mid-South are in the 60s at most
locations.

Short term model trends including Convective Allowing Model
Solutions (CAMs) indicate showers and thunderstorms will begin to
affect western sections of the Mid-South in the next 3-4 hours.
Radar trends suggest these solutions may be slightly slower than
what is occurring due to an upstream cold pool. Instability is
expected to decrease throughout the night with the associated
convection anticipated to weaken around or slightly east of the
Mississippi River. The predominant threat will be damaging winds
with any thunderstorms that become severe.

The forecast overall remains in good shape with no changes
anticipated at the moment as the earlier update with the watch
issuance has accounted for these forecast trends.

CJC

&&

.PREV DISCUSSION... /issued 645 PM CDT Tue Apr 28 2020/

UPDATE...

Updated for 00Z Aviation Discussion.

PREV DISCUSSION... /issued 325 PM CDT Tue Apr 28 2020/

DISCUSSION...
A weak leading shortwave lifting northeast out of the Arklamiss
was aiding in the development of storms over the MS River delta
this afternoon. This shortwave was evident on KNQA radar, upstream
from storms lifting northeast through the delta. These storms
were rooted in an elevated layer and will present a marginal
threat (at most) for large hail through late afternoon.

Midafternoon GOES water vapor imagery showed a double-centered
upper low over the western Dakotas, and another upper low near
Duluth MN. These three low pressure centers will combine into one
deep upper low dropping into the mid-MS River valley by Wednesday
morning. A line of storms over eastern KS/northwest MS will likely
expand in areal extent will moving southeast this evening and
overnight. Main directed cold pool push will likely occur to the
west and south of the Midsouth, toward the Red and Sabine River
valleys, into the low level instability axis. Closer to home,
convection-allowing model (CAM) consensus depicts a couple of
bowing segments to the north, over northeast AR. Last couple of
HRRR runs depicted the northern extent of the convective line
dissipating earlier over the Midsouth, by around 2 AM. Too early
to jump on one CAM solution, but this may point toward a lower-end
event for portions of the Midsouth east of the MS River.

One axis of the multi-lobe upper low will drop through the
Midsouth toward midday Wednesday. NAM model depicted a band of
steep isentropic downglide behind this feature, suggesting some
momentum from stronger winds aloft will reach the ground. That
said, 925-850mb winds are depicted 25 to 30 knots, less strong
than with the previous couple of upper low pressure systems.

Following showers and perhaps isolated high-based thunderstorms
Wednesday, the remainder of the week will see an upper level ridge
translate east to the MS River through Saturday, gradually
deamplifying during the process. Daytime temps over the Midsouth
should warm well into the 80s this weekend.

Next rain event will arrive with a return to northwest flow and
associated cold frontal passage Sunday into Monday.

PWB

&&

.AVIATION...
/00Z TAFs/

KNQA showers a few showers and isolated thunder across northern MS
at this hour with the main line of convection entering into NW
Arkansas. High clouds and strong southerly winds will persist
across the Mid-South for the next few hours. LLWS is still
expected to develop along and east of the MS River ahead of an
approaching cold front. This main line of storms back to the west
will quickly move across the Mid- South overnight. Maintained the
TEMPO groups for TSRA/IFR VIS at all TAF sites. As early as 05Z at
JBR and 06Z at KMEM. However, this will need to monitored as any
cold pool development could lead to a quicker onset to convection
than what hi-res guidance is showing. MVFR cigs will develop
shortly after the passage of the main line of convection.
Similarly S/SW winds will veer to the W and eventually to the NW
remaining elevated and periodically gusty. VFR conditions should
return to all of the Mid-South by tomorrow afternoon.

17

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 28, 2:03 PM CDT, 9 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
203 PM CDT Tue Apr 28 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-292115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
203 PM CDT Tue Apr 28 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight Risk of severe thunderstorms from middle evening
through middle overnight along and west of the Mississippi River.
There is a Marginal Risk of severe thunderstorms overnight for
the remainder of the Midsouth.

The primary severe weather threat will damaging winds. Secondary
threats include large hail and short-lived tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds will be possible Wednesday, mainly over the Mississippi
River delta and northwest Tennessee.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

PWB

In the hours before

Special weather statement, Apr 28, 10:12 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
1012 PM CDT Tue Apr 28 2020

ARZ009-018-026-MOZ113-290400-
Greene AR-Craighead AR-Clay AR-Dunklin MO-
1012 PM CDT Tue Apr 28 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 PM CDT
FOR...

Greene County in eastern Arkansas...
Central Craighead County in eastern Arkansas...
Clay County in eastern Arkansas...
Northwestern Dunklin County in southeastern Missouri...

At 1011 PM CDT...a strong thunderstorm producing winds at least 40
mph was located near Biggers, or near Pocahontas, moving east at 55
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Greene...central Craighead...Clay and northwestern Dunklin
Counties should monitor this storm closely.

LAT...LON 3663 8996 3651 8996 3571 9048 3571 9055
      3588 9091 3588 9087 3604 9084 3615 9075
      3615 9081 3629 9081 3630 9079 3628 9075
      3641 9075 3643 9078 3650 9078 3650 9022
      3663 9015
TIME...MOT...LOC 0311Z 288DEG 48KT 3634 9089

KRF
Local storm report, Apr 28, 10:54 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1054 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     TSTM WND GST     BONO                    35.91N  90.80W
04/28/2020  E60 MPH          CRAIGHEAD          AR   LAW ENFORCEMENT

&&

CJC
Local storm report, Apr 28, 11:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1110 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     TSTM WND DMG     2 WNW JONESBORO         35.83N  90.72W
04/28/2020                   CRAIGHEAD          AR   FIRE DEPT/RESCUE

            LARGE TREE ON HOUSE.

&&

CJC
Local storm report, Apr 28, 11:29 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1129 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     TSTM WND DMG     2 WNW JONESBORO         35.83N  90.72W
04/28/2020                   CRAIGHEAD          AR   SOCIAL MEDIA

            TREE ON HOUSE.

&&

CJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 12:11 AM CDTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica49 min
Apr 29, 12:46 AM CDTSpecial Weather StatementMEGTunica29 min
Apr 29, 12:59 AM CDTSpecial Weather StatementMEGMarshall, Tate46 min
Apr 29, 1:15 AM CDTSpecial Weather StatementMEGPanola30 min
Apr 29, 1:30 AM CDTSpecial Weather StatementMEGBenton, Marshall30 min
Apr 29, 1:44 AM CDTSpecial Weather StatementMEGLafayette, Tallahatchie, Union, Yalobusha31 min
Apr 29, 2:08 AM CDTSpecial Weather StatementMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 2 more67 min
Apr 29, 9:52 AM CDTWind AdvisoryMEGCoahoma, DeSoto, Marshall, Panola, Quitman, Tallahatchie and 2 more8 hr
Apr 28, 11:25 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton50 min
Apr 29, 12:02 AM CDTSevere Thunderstorm WarningMEGFayette, Lauderdale, Shelby, Tipton28 min
Apr 29, 12:10 AM CDTSpecial Weather StatementMEGDyer, Lake, Lauderdale, Obion50 min
Apr 29, 12:32 AM CDTSpecial Weather StatementMEGFayette, Haywood, Tipton28 min
Apr 29, 12:52 AM CDTSpecial Weather StatementMEGCrockett, Gibson, Henry, Obion, Weakley38 min
Apr 29, 12:56 AM CDTSpecial Weather StatementMEGFayette, Hardeman, Madison34 min
Apr 28, 10:12 PM CDTSpecial Weather StatementMEGClay, Craighead, Greene48 min
Apr 28, 10:35 PM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Mississippi40 min
Apr 28, 10:54 PM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Poinsett51 min
Apr 28, 11:09 PM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Mississippi51 min
Apr 28, 11:43 PM CDTSevere Thunderstorm WarningMEGCross, Lee, St. Francis47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.